Questions about Depakote

Discussion in 'General Parenting' started by Dara, Mar 24, 2008.

  1. Dara

    Dara New Member

    Hi all. Sammy is now on week 2 of depakote and carnitor. Before I go on I want to add that my husband has officially been diagnosed with MS and that happened right before Sammy started his medications. Anyways, I dont really know how to figure out if what is going on with Sammy is from the medications or everything else that is happening. He has been crying a lot in therapy, inconsolable to be more exact, which is very unlike him. He has been in constant motion more so than before. He is clapping and flapping his hands which has not happened before. He used to clap but not like this. Again, I am not sure if this is from all of the stress in seeing Daddy like he is or if it is the medications making him super hyper.
    Any input is welcome here!
     
  2. smallworld

    smallworld Moderator

    Sorry to hear about your husband.

    How much Depakote is Sammy taking?

    Why is he taking Carnitor?

    Were both started at the same time?
     
  3. Loving Abbey 2

    Loving Abbey 2 Not really a Newbie

    I'm not sure that Depakote would make him more hyper, but anything is possible--psychiatrist should know. in my opinion it would be more likely that the stress is creating the increase in emotionality and the clapping/flapping. As I understand it clapping and flapping can be self-soothing in autistic kids.

    But you're his mom, what does your mommy gut tell you?
     
  4. Dara

    Dara New Member

    I am going to put a call into the neurologist just to make sure but mommy gut is telling me that he is so stressed and scared. Earlier today, I remembered about the time my mom was hospitalized with a collapsed lung. I was 8 and my sister was 3. When my mom came out of the hospital my sister would not go near her. She said, this is my new mom, my old mom died. That is the thought process of a normal 3 year old. This is a child who cant express his fears so how is it going to come out, with his behavior of course! I just figured I would ask if anyone had this kind of experience with this medication.
    Oh, the Carnitor is as a suppliment specifically to protect his liver.
    His dosage of medications go like this: it is slowly increasing over 6 weeks to get to final dosage.
    Depakote: right now, 2 ML 3 times a day, eventually, 4 ml 3 times a day
    Carnitor: right now, .5 ML twice and 1 ML 1 time, eventually, 1.5 ML 3 times a day
    They started the same time
     
  5. smallworld

    smallworld Moderator

    Dara, I think you're wise to run Sammy's behavior by the neuro. Just so you know, Depakote can cause fatigue and nausea, which may be why he's more irritable (but wouldn't explain the hand flapping/clapping). These symptoms usually resolve over time.
     
  6. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I agree with the others. I hadnt heard of carnitor but may look into it myself.

    I would think...educated guess...that Sammy is worried and his behavior is showing that. I hope as he sees that Daddy is going to be OK he will calm down a bit. He has to be scared out of his little mind.
     
  7. SRL

    SRL Active Member

    Sometimes medications (or other situations such as high fever) can make kids with Autism more tuned in to what is going on around them. Both positives and negatives can be the outcome: heightened awareness of stressful situations which can cause anxiety but also of social situations which can improve social skills would be an example.

    Of course you don't want him to be overly anxious, but keep your mind open to something positive being a possible outcome here, windows open to see stress in situations he wouldn't have been tuned into before.
     
  8. totoro

    totoro Mom? What's a GFG?

    If he is stressed or feeling "Weird" from the medications, this could be his way of self soothing also...
    K self stims a LOT more when her medications are making her feel off. She will **** her hair, pop joints, all sorts of "funny" behaviors, lick things.
    I hope they figure this out for you and Sammy. He could very well be stressed or a combo... keep a journal as to his reactions, symptoms etc. Especially when/if they get worse at certain times, places. With medication increases, when medications are wearing off... it will help if this gets worse or better.
     
  9. Dara

    Dara New Member

    Totoro, that makes a lot of sense what you said. I have to say the constant clapping is making me into a crazy person! I know it isnt his fault but it is grinding on my last nerve! He is constant with the clapping, jumping and repetitive noises. It is insane! It is like he transformed into a full blown autistic child over night! I am seriously losing it between Sammy and my husband! Today, Sammy's regular speech class was cancelled and she was going to switch all of the kids to the other class so I kept him home. I dont think he could have dealt with that change today. I took him to go play and there were all of these kids the same age playing "super heroes" He followed them around desperately wanting to play with them. He copied their actions and just repeated everything they said. It broke my heart! I am still waiting to hear the final word from the neurologist...
     
  10. Steely

    Steely Active Member

    In my experience, and this is just my layman's experience, when starting some medications there can be some initial agitation. When my son started Depakote, he became more hostile and angry - but after a couple of weeks we could start to see the medication work, and the agitation subside. How long has Sammy been on it?

    I am so sorry about everything you are going through - I so wish I knew what to tell you that would somehow give you a ray of hope to cling to. I really do. Your posts break my heart.

    Perhaps a temporary medication might be in order for you? Something to help you manage the stress and anxiety? Are you in therapy?

    I totally understand about the resentment towards family - believe me, I used to feel the same way. It took me a long time to accept the fact that my family never stepped in, and when they did, they made it worse. I finally came to a place, where I had to accept it, or the resentment was going to take over my life.

    Sending hugs........and much strength your way.
     
  11. SRL

    SRL Active Member

    Crying and hand flapping may be making you nuts, but it actually could be a more appropriate stress reaction for a spectrumish type kid than the tantruming.

    Edit to add: I saw on your other thread five hours of hand clapping. That definitely needs to br brought to the attention of the neurologist.
     
Loading...